Saturday, July 31, 2010

Thin skinned

The prednisone has thinned my skin, causing dark reddish blotches to appear on the lower end of my arms. As soon as one fades, another comes. I try my best to apply sunscreen, and, if it is not too hot, to wear a lightweight long-sleeved shirt.

I googled it and discovered that these spots are a common side effect of long-term prednisone use, also afflicting older people as their skin thins with age.

Melissa and a dermatologist I saw said they would go away when I am off the prednisone.

I realized the spots are not bruises but rather blood pooled under the skin. One spot on the underside of my right arm grew darker and kind of scary looking. The other night I noticed that it had popped like a blister, revealing blood underneath. Katie bandaged it for me.

I know these spots are to be expected, but still, when a group vanishes only to be replaced by more, I feel somewhat like Sisyphus trying to roll that boulder uphill. I know it's beyond my control, but still, it's part of a desire to look and be normal again.

I remembered that my father developed these spots at the end of his life. My mother gently bandaged them when they bled. Several years after his death, and shortly before hers, the same thing happened to her. Until she needed caregivers, she bandaged them herself.

"I remember not too long ago doing the same thing for him," she said sadly.

And now my daughter is doing it for me.


Adding to the unsightly mess on my right arm is a bruise and horizontal cut close to my wrist. I got it the other day while walking around the lake with two friends and their dog, Cassie. I had Maddie with me. A jogger approached from behind with his dog on a retractable leash. The dog wanted to stop; the jogger didn't. The leash got wrapped around my wrist, digging into my skin. The jogger untangled it on the run, shouted "sorry" and kept going.

This was not the biggest accident that ever happened. But even on the Tours de France, they are expected to stop. I was angry. I'm sure I would have stopped and asked if the person was OK. If he had circled around again, I might have said something. But I didn't see him again. Made me wonder what happened to joggers' etiquette.


Ann said...

I can only wonder what the jogger would have done had roles been reversed and he was the one left injured. I'm sorry it happened. Have the doctors given any hint as to when you might stop the steroids?

pam said...

Darling Ronni,

was just thinking about Sisyphus while working at the UN archives today...Ah, we owe so much to the Greeks for our thinking, alone! psyche...logos...

the spots will fade, and the rude jogger proves the point that no dog-trainer sanctions extendables for walks!

You are on the mend, and as one allergic to the Sun and sensitive to it, i promise the spots will go away...i have minor dermatology sx tomorrow on some nasty cells, --
Winged, Runni-Victory,
in Katie's healing hands, and Maddie's on the mend too...

Ronni Gordon said...


They did begin to reduce the steroids. I'm down to 20 mg a day from 40. My liver funciion is actually a little better. But last time for some reason instead they took away one of the prografs, so I am down to .5 once a day instead of twice. I noticed that I stopped shaking, which is a BIG plus. I hope they go down on the steroids at the next visit (Aug. 9).

Jim said...

Not a nice jogger!

Here's to reduced steroids, RG!

Susan C said...

I'm fuming over that rude jogger.

PJ said...

I have those red blotches, too. I'm on 60 mg. a day. Naturally I freaked out when the first ones appeared. How can you not? Glad you're reducing the prednisone. I can't wait.

Nelle said...

More and more I feel that etiquette is vanishing from our society. I see it numerous times throughout my work day and in my neighborhood. It is a sad thing and often difficult to keep these thoughts to myself.